The Moral Ecology of Markets

Rebecca M. Blank (Henry Carter Adams Professor of Policy, Gerald R. Ford School of Public Policy, University of Michigan, E‐mail:, USA)

International Journal of Social Economics

ISSN: 0306-8293

Article publication date: 1 December 2006



Blank, R.M. (2006), "The Moral Ecology of Markets", International Journal of Social Economics, Vol. 33 No. 12, pp. 862-863.



Emerald Group Publishing Limited

Copyright © 2006, Emerald Group Publishing Limited

Daniel Finn wants to reclaim the role of moral argument in evaluating market outcomes and this book makes an important contribution to that effort. Finn argues that markets must always be viewed in the context in which they operate. Whether a market outcome is just or unjust depends upon the situation in which that outcome occurs. Markets sometimes produce very good outcomes, where “good” may be evaluated along a variety of dimensions; but they also produce problematic outcomes. In many cases, market outcomes are advantageous along some dimensions and problematic along others. Hence, there are moral arguments that favor markets and moral arguments that critique markets.

Finn defines what he calls the “moral ecology” of markets in this volume. This includes the construction of markets; that is, what decisions and outcomes are left to the market and which are “fenced off” and taken away from the market (where the “fencing” is often done by government.) It also includes the provision of essential goods and services to various groups; the morality of individuals and groups in their actions within the market; and the role of a vibrant civil society. To evaluate the justice of market outcomes, one must understand and evaluate the ways in which all of these elements interact.

This is a clearly written and highly interesting book. Finn demonstrates his strengths as a well‐trained economist and a well‐trained philosopher. The combination of these skills is sorely lacking among most practitioners of economics, and Finn is able to bring economic and moral arguments together in a cogent and useful way.

I particularly like the sense of balance in the book. Finn avoids falling into the trap of so many commentators who write about justice and markets. He neither rails against market outcomes nor broadly blesses them; instead he develops a conceptual framework by which market outcomes may be evaluated. At several places, he does a very nice job of describing ways in which quite similar market behavior may be “just” in one context but “unjust” in another. The book is quite short, and in many places I wished that Finn had written a slightly longer book. I suspect it's always good to leave the reader wanting more, but his arguments could sustain more development. For instance his discussion of individual and group morality and of civil society is very short and left me wanting a more complex and extended discussion.

Probably the biggest missing piece in the book was its limited discussion of the role of government. Finn assumes that government essentially provides the framework within which the market operates, and this is surely an important role for government. But government does much more than this, particularly in a democratic system. It is centrally involved in issues of redistribution and of civil society. A longer discussion of the relationship between the market and the public sector would have been a useful.

That said, this is a book I highly recommend to any readers interested in the topic of markets and morality. It's a clear addition to the literature in this area and should stimulate further useful discussion. The study of economics would be improved if more economists grappled with the ethical issues raised by the functioning of the market as intensely as Finn does.

Related articles